MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 RIST; CATHETER, PERCUTANEOUS

MICRO THERAPEUTICS, INC. DBA EV3 RIST; CATHETER, PERCUTANEOUS
Model Number UNK-NV-RIST
Medical Device Problem Codes Break (1069); Difficult to Advance (2920)
Health Effect - Clinical Codes Vasoconstriction (2126); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/15/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Medtronic received information regarding a rist 6f catheter that had resistance during delivery and broke/separated.The patient was undergoing procedure for aneurysm embolization in the right internal carotid artery via radial access.Vessel tortuosity was moderate.It was reported that the rist catheter and all accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed per ifu.The physician was advancing the rist catheter in the radial artery through a short sheath.After approximately 15-20% of the catheter was advanced, the physician experienced resistance and the removed the catheter which stretched during removal and the dial 15cm of the catheter separated from the shaft and was lodged in an accessory artery.It was noted that the catheter tip was not stuck/entrapped and force was not applied during delivery or removal.It was decided to leave the detached catheter segment where it was rather than retrieve it in order to prevent further injury to the patient.A different catheter was then placed and the physician was able to complete the rest of the procedure as planned.It was noted that there was not resistance in the guide catheter.No additional medical or surgical intervention was required.There were patient symptoms or other complications associated with the event.Ancillary devices: pipeline shield 3.75 x 14, pipeline shield 4 x 12, phenom plus guide catheter, phenom 27 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that the location of the detached rist catheter segment is the accessory right artery.There was no note of vessel calcification.The patient experienced vasospasm prior to the catheter break.The cause/suspected cause of the catheter stretch/break is the accessory artery went into spasm.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that the hcp typically uses angio before introducing rist and angio was used prior to introducing rist on this case.It was noted the angio was used for advancing rist and that ultrasound is used 95% of the time with rist, however, it was not used in this case.It was stated that the device was advanced into the accessory artery and then the device broke.
 
Additional Manufacturer Narrative
This information was previously submitted in manufacturer report # 2029214-2022-01514.It was subsequently determined that these are duplicate events.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after radial access obtained, they attempted to advance the rist catheter into the radial artery.Difficulty was noted in advancing catheter, which was in an accessory radial artery.They attempted to withdraw catheter, at which time a distal fragment of the catheter broke off and was lodged in the accessory radial artery.The decision was made that it would be more dangerous to attempt to retrieve the fragment (with risk of vessel rupture) rather to keep fragment in place.A benchmark guide catheter was successfully used to finish treating the aneurysm.The patient awoke with no new deficits or complications.Additional information received reported the cause of the event was the device broke in the patient's artery.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the rist catheter was returned for analysis inside the biohazard bag and a shipping box.There was no short sheath returned with the catheter.In addition, the size and model of the short sheath was not reported.Therefore, any contributing factors from the short sheath including its compatibility for use with the catheter could not be determined.Visual inspection/damage location details: the catheter tip and marker band appeared to be missing from the catheter body.Approximately 5.5cm of the distal segment was found to be missing from the catheter body and not returned.The tubing material at the broken end exhibited jagged edges and stretching.The catheter body was also found flattened near the distal broken end.In addition, the catheter body was found kinked at ~9.0 cm and 52.0cm from the hub.No flash or voids molded were observed in the hub.Testing/analysis: the catheter usable length was measured ~94.5cm.The rist catheter was flushed with water and found to be patent.The catheter was then tested by running an in-house 0.035¿ mandrel through catheter hub.The mandrel successfully passed through the catheter hub with no issue; however, resistance was observed at the damaged locations.Conclusion: based on the device analysis and reported information, the customer¿s complaint was confirmed as the returned catheter was found separated at the distal segment.The tubing material at the broken end exhibited jagged edges and stretching.In addition, the catheter body was damaged at several locations.From the damages seen on the catheter body (flattening/kinking); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the catheter through the short sheath against the resistance.However, the cause of the resistance could not be determined.Possible causes of the resistance include the use of damaged/incompatible device and vessel tortuosity.Since the short sheath was not returned; any contribution of the short sheath to the reported issue could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
RIST
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15141064
Report Number2029214-2022-01281
Device Sequence Number17974436
Product Code DQY
UDI-Device Identifier00763000541200
UDI-Public00763000541200
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K211990
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/30/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/24/2024
Device Model NumberUNK-NV-RIST
Device Catalogue NumberUNK-NV-RIST
Device Lot Number19139-01
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2022
Supplement Date Received by Manufacturer11/09/2022
12/22/2022
06/27/2023
08/01/2023
Initial Report FDA Received Date08/01/2022
Supplement Report FDA Received Date11/17/2022
01/10/2023
06/30/2023
08/30/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age42 YR
Patient SexFemale
Patient Weight53 KG